Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 75, NWS Great Falls, MT

July 2, 2007Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2007, 4:30 PM MDT for Fergus County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2007, 4:30 PM MDT (22:30 UTC)
Expired
Jul 2, 2007, 4:54 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 145 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:50 PM MDTHAIL 0.7510 Nw Grass Range, MTHAIL LASTED ABOUT 7 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 022231
SVRTFX
MTC027-022315-
/O.NEW.KTFX.SV.W.0075.070702T2230Z-070702T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF ROY...MOVING EAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.

HAIL TO THE SIZE OF BASEBALLS IS LIKELY WITH THIS STORM.

BASEBALL SIZE HAIL HAS BEEN REPORTED 8 MILES EAST OF LEWISTOWN WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4718 10921 4706 10921 4697 10878 4722 10875

$$
1 follow-up statement
000 
WWUS55 KTFX 022254
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT MON JUL 2 2007

MTC027-022304-
/O.CAN.KTFX.SV.W.0075.000000T0000Z-070702T2315Z/
FERGUS MT-
454 PM MDT MON JUL 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4718 10921 4706 10921 4697 10878 4722 10875

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:01 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT MON JUL 2 2007

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND
EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN
UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO
SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND
A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY
MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY
VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION
EXPECTED. MPJ

THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA
THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE
AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO
BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL
RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE
AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR
THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY
AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO
INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER
THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP

&&

.AVIATION...
UPDATED 1726Z.
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE MOIST SOUTHWEST FLOW
ALOFT WILL KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER
THE ROUTES THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
LIKELY BE OVER THE EASTERN ROUTES...FROM JUST WEST OF KHVR AND KLWT
AND EASTWARD...WITH SOME GUSTY WINDS AND LARGE HAIL POSSIBLE.
CONVECTION WILL DIMINISH FROM WEST TO EAST DURING THE EVENING AND
SKIES WILL CLEAR OUT BY 12Z. VFR CONDITIONS WILL PREVAIL EXCEPT FOR
MVFR/IFR IN AND AROUND CONVECTION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  89  57  93 /  20   0   0   0
CTB  53  86  55  90 /  10   0   0   0
HLN  57  91  58  95 /  10   0   0   0
BZN  52  88  53  93 /  20   0   0   0
WEY  43  83  44  85 /  10   0   0   0
DLN  50  86  52  90 /  10   0   0   0
HVR  57  92  57  96 /  30   0   0   0
LWT  55  85  55  89 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST
MONTANA.

&&

SHORT TERM...MPJ
LONG TERM...CAMP
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:01 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUL 2 2007

MTZ011-013-044-045-047-050-051-032215-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
401 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA AND SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-012-014-015-046-048-049-052>055-032215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
401 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
SOUTHWEST MONTANA. VERY DRY CONDITIONS...COMBINED WITH LOW
HUMIDITIES...BREEZY SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS
WILL ALLOW FOR POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 4:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 E LEWISTOWN           47.08N 109.26W
07/02/2007  E2.75 INCH       FERGUS             MT   TRAINED SPOTTER

            MOST SMALLER THAN BASEBALL SIZED

&&

MCGINNIS
Local storm report, Jul 2, 4:29 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             DENTON                  47.32N 109.95W
07/02/2007  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            LASTED 7 MINUTES ... REPORT MADE FROM DENTON AIRPORT

&&

MCGINNIS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:38 AM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher16 hr
Jul 2, 3:44 PM MDTSevere Thunderstorm WarningTFXChouteau, Pondera, Teton31 min
Jul 2, 3:45 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jul 2, 4:14 PM MDTSevere Thunderstorm WarningTFXChouteau46 min
Jul 2, 4:41 PM MDTSevere Thunderstorm WarningTFXBlaine49 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningTFXHill, Liberty46 min
Jul 2, 5:29 PM MDTSevere Thunderstorm WarningTFXBlaine46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.